Medication Errors

A meningitis outbreak was recently linked to a Massachusetts compounding pharmacy. It has caused terror in patients taking medication everywhere. While the pharmacy involved was a compounding pharmacy that creates specialized medications, medication errors can occur with any drug at any pharmacy. A medication error is an event that usually can be prevented. It’s usually defined as an event that causes a medication to be used in a manner that wasn’t intended. When these errors cause injury or death, they are called adverse drug events. Some typical medication errors are:
  • Taking over-the-counter products that counteract or interfere with your prescription medication
  • Taking two prescription medications that can cause a dangerous interaction. For instance taking sulfamethoxazole to treat an infection at the same time you are taking the blood thinner warfarin. This combination can increase your risk of excess bleeding
  • Doctors prescribing the wrong dosage
  • Accidentally taking the wrong dosage
  • The pharmacy dispensing the wrong drug
At the doctor’s office, patients can protect themselves against medication errors by making sure:
  • The doctor wrote down the drug that was discussed
  • It is the correct dosage for their body weight (ask the doctor)
  • They understand how to take it
Once patients are at the pharmacy they can:
  • Check to make sure they received the proper medication
  • Check that it is the right dosage
  • Ask the pharmacist to make sure this drug doesn’t interfere with any current medication they are taking
  • Inquire if they can take over-the-counter medication while on this drug.
Medication can be just what the doctor ordered or it may not be. Stay vigilant to protect your health and avoid medication errors.